Delaware, 2004

Damaging Wind in Delaware, August 12, 2004

August 12, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down trees and wires in Port Penn and Delaware City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down trees and wires in Port Penn and Delaware City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 12:40 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 12, 12:40 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 PM EDT THU AUG 12 2004

140 PM UPDATE...
UPDATED AND RAISED TEMPS ACRS SRN AND ERN PORTIONS OF THE CWA TO
ACCOUNT FOR CONDITIONS.  PORTIONS OF EASTERN PA AND NORTHERN DE HAVE
SEEN SOME SHOWERS/TSTMS ALREADY WHICH SHUD KEEPS TEMPS DOWN IN THESE
LOCATIONS.  ELSEWHERE...TEMPS HAVE WARMED NICELY THIS AFTERNOON.  LSN

1030 AM UPDATE
MADE SOME MINOR CHANGES TO THE MARINE AND ZONES.  CURRENT FCST
APPEARS ON TRACK AT THIS TIME. AWAIT NEW MODEL AND NHC GUIDANCE TO
SEE IF ANY FURTHER CHANGES ARE NEEDED.  LSN

347 AM EDT THU AUG 12 2004
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
CONVECTIVE ACTIVITY WANED LATE WEDNESDAY EVENING...ALTHOUGH PROBABLY
IN PREPARATION FOR ANOTHER ACTIVE DAY TODAY, AT LEAST INSOFAR AS
MORE SHOWERS ARE CONCERNED, BUT POSSIBLY WITHOUT TOO MUCH OF A
SEVERE THREAT, AT LEAST IT IS HOPED. SPC HAS NOT PLACED OUR AREA IN
SLIGHT RISK, BUT WE WILL HAVE HEALTHY LIKELY POPS FOR ALL ZONES
TODAY. MOS POPS RANGE FROM 60 TO CATEGORICAL. LOOKING UPSTREAM,
WATER VAPOR IMAGERY SHOWS ANOTHER SHORT WAVE ROTATING TO THE
NORTHEAST. CONVECTION IN EASTERN TN HAS MOVED INTO WV AND SHOULD
LIFT INTO PA THIS MORNING. ALREADY WE CAN SEE SOME LIGHT SHOWERS
REFORMING OVER THE LEHIGH VALLEY. WE WOULD ANTICIPATE THAT MUCH OF
THE FOCUS SHOULD BE ALONG AND EAST OF THE SURFACE FRONT THROUGH
CENTRAL PA, BUT AGAIN FORM TO THE EAST IN OUR AREA AS DIURNAL
HEATING TAKES EFFECT. INSTABLITY (LI/S -3 TO -5) AND MOISTURE (SFC
DEWPOINTS IN THE UPPER 6OS TO NEAR 70, PRECIPITABLE WATERS 1.5 TO 2
INCHES TODAY RISING TO A BIT OVER 2 INCHES TONIGHT) ARE CERTAINLY
NOT LIMITING FACTORS, AND UPWARD VERTICAL MOTION IS APPARENT IN
SPADES ON THE GFS AND ETA. WE WILL ISSUE A SPECIAL WEATHER STATEMENT
TO ADDRESS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY,
ALTHOUGH WE WILL NOT ISSUE A FLOOD WATCH FOR TODAY AS WE ARE
EXPECTING LOCAL FLOOD PROBLEMS AT WORST WITH TODAYS RAIN AMOUNTS,
WHICH ARE GENERAL 1/4 TO 1/2 INCH AMOUNTS AND LOCALLY 2 INCHES.
TONIGHT AND INTO FRIDAY IS ANOTHER STORY AS THE HIGHWAY OF MOISTURE
AND ENERGY CONTINUES TO BE PAVED THROUGH OUR CORRIDOR AS THE
REMNANTS OF TS BONNIE WORK UP ALONG THE EASTERN SEABOARD. WE WILL
ISSUE A FLOOD WATCH FFAPHI WITH THIS PACKAGE FOR TONIGHT THROUGH
FRIDAY AFTERNOON TO CALL ATTENTION TO POSSIBLE EXCESSIVE RAINFALL
FROM THIS TROPICAL SYSTEM, WITH 1 TO 3 INCHES LOCALLY 3 TO 5
EXPECTED, ON TOP OF THE HEAVY ANTECEDENT PRECIPITATION OF YESTERDAY
AND WHAT WILL OCCUR TODAY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WE WILL ISSUE ANOTHER FLOOD POTENTIAL OUTLOOK ESFPHI FOR SATURDAY
AND SATURDAY NIGHT FOR THE NEXT TROPICAL SYSTEM TO MOVE THROUGH OR
NEAR OUR AREA. WILL GO WITH LIKELY POPS NOW, WHICH CAN BE RAISED TO
CATEGORICAL LATER ON. THEN, WILL STEP POPS DOWN TO HIGH CHANCE
SUNDAY AND TO AN INVISIBLE 20 PERCENT SUNDAY NIGHT, AND DRY UNTIL
WEDNESDAY WHEN ONLY AN INVISIBLE SLIGHT CHANCE IS KEPT FOR THE
NORTHWESTERN ZONES.

&&

.MARINE...
ABOUT THE ONLY FAIR DAY IN THE OCEAN W/B TODAY BUT SEAS W/B
REACHING SCA CRITERIA OF 5 FT ONCE THE FRESH SRLY FETCH PICKS UP
THIS MORNING. CONDITIONS CONTINUING TO DETERIORATE WITH ASSOCIATED
WINDS/WEATHER FROM BONNIE/CHARLEY OVER THE WEEKEND. CANYON MARINERS
SHOULD REMAIN VIGILANT AND CHECK THE WEATHER BEFORE VENTURING OUT IF
AT ALL. NEAR THE COAST SEVERAL HOURS OF SQUALLY WEATHER AND
CERTAINLY NOT ADVISEABLE TO GO INTO THE SURF AT ALL FOR A GOOD PART
OF THE NEXT 3 DAYS AT LEAST BEACUSE OF RIP CURRENTS. BUT ALL IS
DEPENDENT ON FUTURE FCST TRACKS FROM TPC.

&&

.AVIATION...
LOW CLD DECK 20-3000 FT FORMINGS THIS MORNING WITH VSBYS TRENDING
DOWN UNTIL SUNRISE. THEN WITH ANY SUBSTANTIAL BREAKS...SHWRS/TSTMS
WILL BE DEVELOPING AGAIN WITH WIDESPREAD CONDITIONS LEADING TO OCNL
IFR PERIODS. WITH THE APPROACH OF THE TWO TROP SYSTEMS WSHEAR WILL
BE A CONCERN ON FRI AND AGAIN SAT. SYSTEMS W/B MOVING FAST AND WINDS
SHFTNG RAPIDLY. DOESNT LOOK LIKE A LONG STRETCH OF VFR WX FROM LATER
TODAY INTO SAT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 TONIGHT THROUGH
     FRIDAY AFTERNOON.
NJ...FLOOD WATCH FOR ZONES NJZ001-007>010-012>027 TONIGHT THROUGH
     FRIDAY AFTERNOON.
MD...FLOOD WATCH FOR ZONES MDZ008-012-015-019-020 TONIGHT THROUGH
     FRIDAY AFTERNOON.
DE...FLOOD WATCH FOR ZONES DEZ001>004 TONIGHT THROUGH FRIDAY
     AFTERNOON.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455.

&&

SHORT TERM/LONG TERM.../
AVIATION...EBERWINE
MARINE...EBERWINE
Hazardous weather outlook, Aug 12, 3:50 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 AM EDT THU AUG 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130850-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
450 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT TONIGHT, AS THE REMNANTS OF TROPICAL
STORM BONNIE START MOVING INTO THE AREA FROM THE SOUTH-SOUTHWEST. IN
ADDITION, SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
FORECAST FOR TODAY, WHICH COULD PRODUCE LOCALLY HEAVY RAINS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH CARRIES OVER THROUGH FRIDAY AFTERNOON. IN ADDITION,
THE STORM PREDICTION CENTER IN OKLAHOMA HAS PLACED OUR AREA IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

MORE HEAVY RAIN IS POSSIBLE WITH ANOTHER SURGE OF TROPICAL MOISTURE
AND ENERGY LATER SATURDAY AND SATURDAY NIGHT, WHEN HEAVY RAINS COULD
CAUSE AT LEAST ADDITIONAL LOCALIZED FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY, BUT MAY BE NEEDED
FRIDAY.

In the hours before

Special weather statement, Aug 12, 9:30 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT THU AUG 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-122300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
1030 AM EDT THU AUG 12 2004

...SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON ACROSS THE
REGION, BUT EVEN HEAVIER WEATHER EXPECTED TONIGHT THROUGH SATURDAY
NIGHT...

ADDITIONAL AREAS OF HEAVY RAIN IS EXPECTED THIS AFTERNOON AS THE
ATMOSPHERE ACROSS THE REGION REMAINS VERY MOIST. ALTHOUGH CONDITIONS
ARE NOT EXPECTED TO SUPPORT SEVERE THUNDERSTORMS THROUGH THIS
AFTERNOON, THERE WILL BE FREQUENT LIGHTNING, AND AN OCCASIONAL GUST
OF 30 TO 35 MPH WITH SOME OF THE THUNDERSTORMS. IF HEAVY SHOWERS
MOVE INTO THE SAME AREAS THAT EXPERIENCED FLOODING ON WEDNESDAY,
ADDITIONAL WARNINGS WILL BE NEEDED.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
THROUGH THE AFTERNOON. PERSONS LIVING NEAR CREEKS AND RIVERS SHOULD
CHECK THE LATEST FORECASTS THROUGHOUT THE AFTERNOON AND EVENING IN
THE EVENT THERE IS A FLOOD WARNING ISSUED. LOCALIZED ROADWAY FLOODING
IS ALSO POSSIBLE THIS AFTERNOON IN AREAS THAT RECEIVE HEAVY RAINFALL.
BE ALERT IF TRAVELING THIS AFTERNOON AND EVENING FOR POSSIBLE
PONDING OF WATER ON SOME ROADS.

IN ADDITION TO THE RAINY WEATHER, SEVERAL HOURS OF SQUALLY CONDITIONS
WILL OCCUR ON FRIDAY AND SATURDAY, ESPECIALLY CLOSER TO THE COAST,
AS THE REMNANTS OF THE TWO TROPICAL SYSTEMS PASS THROUGH THE REGION
ALONG A STATIONARY FRONT. PERSONS LIVING NEAR THE COAST SHOULD ALSO
REMAIN ALERT OF THE HEAVY RAIN COINCIDING WITH THE TIME OF HIGH
TIDE WHICH WOULD CAUSE STREET FLOODING ON THE BARRIER ISLANDS.

STAY TUNED TO NOAA WEATHER RADIO, OR YOUR LOCAL MEDIA OUTLET
FOR FURTHER DETAILS OR UPDATES THROUGH THE AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT,
WWW.WEATHER.GOV/ER/PHI.

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
August 12, 1:25 PM EST
Where
New Castle County, Port Penn
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.517, -75.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422024.